After using the medication heparin, some patients develop heparin-induced thrombocytopenia (HIT). Doctors routinely provide patients with heparin to thin their blood after various surgeries or during bed rest in order to stop blood clots from developing. Sometimes a patient's platelet level decreases, but they still develop blood clots that trigger a heart attack or myocardial infarction, stroke, deep vein thrombosis, or other problems. In some cases, patients who have previously had no adverse reaction to heparin develop HIT. If you develop HIT syndrome and are improperly treated, the Ocala medical malpractice attorneys at the Dean Law Firm may be able to help.Heparin-Induced Thrombocytopenia Syndrome and Related Complications
HIT is a debilitating and sometimes fatal reaction to heparin. This syndrome happens when heparin-dependent antibodies develop, and often the patient has been administered heparin for 5-15 days. Sometimes the condition develops after a patient has already been discharged, which means that they may present to a different hospital with DVT, which is again treated with heparin, causing further problems.
The risk of HIT is particularly high among patients who have just gone through cardiovascular surgery or orthopedic surgery. Any exposure to heparin can increase the risk. However, the syndrome can puzzle doctors, and it occurs in only a small percentage of patients who are administered heparin. People who get unfractionated heparin have a higher risk of developing HIT.
When HIT syndrome is not diagnosed at all, it can result in the need for the amputation of a limb or death. Simply looking for a low platelet count may not be enough. Similarly, simply stopping the heparin only increases the likelihood of a blood clot.
When blood clots develop in HIT, it is heparin-induced thrombocytopenia and thrombosis. If a patient shows symptoms of either HIT or HITT, the doctors should stop the heparin infusion, but this may not be enough because heparin may continue to be administered through medications, arterial line infusion bags, or routine IV flushes. Sometimes heparin must be stopped, but another medication is administered as a blood thinner. However, the new medication may not be the right choice to stop clotting. For example, when Coumadin is improperly ordered, the result can be Warfarin necrosis and the need for a limb amputation.
If you believe that you developed HIT or HITT because of medical negligence or a medication error, you may be able to recover damages. You will need to establish that a health care provider's breach of the professional standard of care actually and proximately caused your injuries. In most cases, it is necessary to retain an experienced and credible expert to testify on the accepted standards and practices among surgeons and other health care providers in connection with blood thinners and the administration of heparin, as well as responses to HIT. HIT can be difficult to diagnose, and in some cases, a doctor may do everything right but still be unable to catch and treat HIT appropriately, making it crucial to consult an expert who is able to pinpoint what the standard of care was in connection with detecting HIT or HITT, whether it was breached, and whether it was the breach that actually and legally caused further problems and injuries. Sometimes the breach of care happens during a differential diagnosis, while in other cases, the breach occurs during the treatment phase when an inappropriate treatment is administered.
Damages that may be recovered include medical expenses, lost wages, lost earning capacity, pain and suffering, mental anguish, and emotional distress. If a loved one dies as a result of HIT syndrome that was not diagnosed or was negligently treated, it may be possible to recover wrongful death damages.Explore Your Options with a Medical Malpractice Lawyer in Ocala
At the Dean Law Firm, our experienced Ocala trial attorneys may be able to sue health care providers on your behalf if you or a family member was improperly diagnosed or treated in connection with HIT syndrome. We serve patients and their loved ones in The Villages, Crystal River, and other areas of Citrus, Levy, Sumter, Marion, and Lake Counties. Contact us at 352-387-8700 or through our online form for an appointment.